Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 273, NWS Sioux Falls, SD

August 11, 2002Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 11, 2002, 11:14 PM CDT for Sioux County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2002, 11:14 PM CDT (04:14 UTC)
Expired
Aug 12, 2002, 12:00 AM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 66 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 9:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1357 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1357 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2325 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

649 
WUUS53 KFSD 120414
SVRFSD
IAC167-120500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 PM CDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SIOUX COUNTY IN NORTHWEST IOWA

* UNTIL MIDNIGHT CDT

* AT 1114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTH OF ROCK VALLEY TO
  22 MILES WEST OF ROCK VALLEY...OR FROM 9 MILES WEST OF ROCK RAPIDS
  TO 7 MILES NORTH OF BERESFORD...MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROCK VALLEY AROUND 1130 PM CDT
  HULL...MATLOCK AROUND 1140 PM CDT
  BOYDEN...SIOUX CENTER...IRETON AROUND 1145 PM CDT
  ORANGE CITY...MAURICE AROUND 1155 PM CDT
  HOSPERS...ALTON AROUND MIDNIGHT CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4325 9641 4295 9649 4293 9591 4324 9590

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:55 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 11, 7:55 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
755 PM CDT SUN AUG 11 2002

UPDATED AROUND 7 PM TO COVER CHANGES TO SEVERE THUNDERSTORM
WATCHES.  ALSO MADE SOME MINOR ADJUSTMENTS TO BACK OFF BEST
THUNDERSTORM CHANCES ACROSS EASTERN COUNTIES.  STILL EXPECTING
CURRENT LINE OF TSRA ACROSS CENTRAL SD TO FORM A COHESIVE LINE WITH
THREAT OF DAMAGING WIND SPREADING EAST ACROSS THE CWA OVERNIGHT.

NO OTHER CHANGES NEEDED AT THIS TIME.

FSD...NONE
 HACKER

In the hours before

Special weather statement, Aug 11, 7:30 PM CDT, 3 hours 44 minutes before
SDZ038-050-052-053-120100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 PM CDT SUN AUG 11 2002

...SEVERE THUNDERSTORM WATCH NUMBER 590 FOR GREGORY COUNTY HAS BEEN
REPLACED BY SEVERE THUNDERSTORM WATCH 594...
...SEVERE THUNDERSTORM WATCH 589 EXTENDED BY WATCH NUMBER 594 FOR
JERAULD...BEADLE...AND SANBORN COUNTIES...

THE STORM PREDICTION CENTER HAS ISSUED ANOTHER SEVERE THUNDERSTORM
WATCH...NUMBER 594...UNTIL MIDNIGHT...FOR MUCH OF EASTERN SOUTH
DAKOTA...EXCEPT AREAS ROUGHLY SOUTHEAST OF A LINE FROM BROOKINGS
TO YANKTON.  THIS WATCH REPLACES THE PREVIOUS SEVERE THUNDERSTORM
WATCH NUMBER 590 FOR GREGORY COUNTY...AND EXTENDS THE PREVIOUS WATCH
FOR JERAULD...BEADLE...AND SANBORN COUNTIES.
Local storm report, Aug 11, 8:33 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0827 PM    (9V9)CHAMBERLAIN ARPT     SD   58 MPH TSTM GUST
08/11/02   BRULE                          ASOS REPORT
Local storm report, Aug 11, 8:49 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
849 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    20 NW WESSINGTON SPGS     SD   .88 INCH HAIL
08/11/02   JERAULD                        REPORTED BY PUBLIC.
Local storm report, Aug 11, 10:20 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    15 NE HURON               SD   60 MPH TSTM GUST
08/11/02   BEADLE                         REPORTED BY STORM
                                          SPOTTER.

0855 PM    10 NW WESSINGTON SPGS     SD   60 MPH TSTM GUST
08/11/02   JERAULD                        REPORTED BY PUBLIC.

0859 PM    5 N IROQUOIS              SD   60 MPH TSTM GUST
08/11/02   BEADLE                         REPORTED BY STORM
                                          SPOTTER.

0916 PM    7 NE WHITE LAKE           SD   60 MPH TSTM GUST
08/11/02   AURORA                         REPORTED BY STORM
                                          SPOTTER.

0930 PM    3 NE WOONSOCKET           SD   .75 INCH HAIL
08/11/02   SANBORN                        REPORTED BY STORM
                                          SPOTTER.

0933 PM    (MHE)MITCHELL ARPT        SD   67 MPH TSTM GUST
08/11/02   DAVISON                        RECORDED ON AUTOMATED
                                          OBSERVING EQUIPMENT.

0942 PM    MITCHELL                  SD   WIND DAMAGE
08/11/02   DAVISON                        TREES AND POWER LINES
                                          DOWN IN TOWN. REPORTED
                                          BY EMERGENCY MANAGEMENT.

0945 PM    6 W FULTON                SD   60 MPH TSTM GUST
08/11/02   HANSON                         TREE BRANCHES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

1005 PM    14 N DELMONT              SD   .75 INCH HAIL
08/11/02   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 11, 10:48 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1048 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    PARKSTON                  SD   .88 INCH HAIL
08/11/02   HUTCHINSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          SOME QUARTER SIZE HAIL.
Local storm report, Aug 11, 10:53 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    (FSD)JOE FOSS FLD SIOUX F SD   77 MPH TSTM GUST
08/11/02   MINNEHAHA                      AUTOMATED SENSOR REPORT.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:52 PM CDTSevere Thunderstorm WarningFSDLyon38 min
Aug 11, 11:32 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola43 min
Aug 12, 12:09 AM CDTSevere Thunderstorm WarningFSDDickinson36 min
Aug 12, 12:40 AM CDTSevere Thunderstorm WarningFSDClay35 min
Aug 12, 1:08 AM CDTSevere Thunderstorm WarningFSDLyon37 min
Aug 12, 1:42 AM CDTSevere Thunderstorm WarningFSDSioux33 min
Aug 12, 1:43 AM CDTSevere Thunderstorm WarningFSDLyon32 min
Aug 12, 2:16 AM CDTSevere Thunderstorm WarningFSDSioux29 min
Aug 12, 2:21 AM CDTSevere Thunderstorm WarningFSDO'Brien54 min
Aug 12, 2:25 AM CDTSevere Thunderstorm WarningFSDDickinson50 min
Aug 12, 2:57 AM CDTSevere Thunderstorm WarningFSDClay33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.